Alert archive / North Dakota / Red Flag Warnings in 2008
Red Flag Warning 4, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Apr 3, 2008, 10:33 AM MDT for 9 counties in North Dakota. It took effect at Apr 3, 2008, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2008, 10:33 AM MDT (16:33 UTC)
- In effect from
- Apr 3, 2008, 12:00 PM MDT
- Expired
- Apr 3, 2008, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
Counties Billings County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, McKenzie County, ND, Mountrail County, ND, Stark County, ND, Ward County, ND, Williams County, ND
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2099 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KBIS 031633 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 1133 AM CDT THU APR 3 2008 NDZ001-009>011-017-018-031>033-040045- /O.NEW.KBIS.FW.W.0004.080403T1800Z-080404T0100Z/ DIVIDE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK- 1133 AM CDT THU APR 3 2008 /1033 AM MDT THU APR 3 2008/ ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING. WEST WINDS OF 15 TO 25 MPH COMBINED WITH AFTERNOON RELATIVE HUMIDITIES OF 13 TO 23 PERCENT AND DRY GRASSLANDS CONDITIONS WILL CREATE RED FLAG CONDITIONS THIS AFTERNOON AND EARLY EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS83 KBIS 031637 CCA RFWBIS RED FLAG WARNING...CORRECTED NATIONAL WEATHER SERVICE BISMARCK ND 1136 AM CDT THU APR 3 2008 NDZ001-009>011-017-018-031>033-040100- /O.COR.KBIS.FW.W.0004.080403T1800Z-080404T0100Z/ DIVIDE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK- 1136 AM CDT THU APR 3 2008 /1036 AM MDT THU APR 3 2008/ ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS WITH DORMANT GRASSLAND CONDITIONS... THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING. WEST WINDS OF 15 TO 25 MPH COMBINED WITH AFTERNOON RELATIVE HUMIDITIES OF 13 TO 23 PERCENT AND DRY GRASSLANDS WILL CREATE RED FLAG CONDITIONS THIS AFTERNOON AND EARLY EVENING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS83 KBIS 032052 RFWBIS RED FLAG WARNING NATIONAL WEATHER SERVICE BISMARCK ND 352 PM CDT THU APR 3 2008 NDZ001-009>011-017-018-031>033-040100- /O.CON.KBIS.FW.W.0004.000000T0000Z-080404T0100Z/ DIVIDE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK- 352 PM CDT THU APR 3 2008 /252 PM MDT THU APR 3 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WEST WINDS 15 TO 25 MPH...LOW RELATIVE HUMIDITIES... AND DRY GRASSLANDS... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING. WEST WINDS OF 15 TO 25 MPH COMBINED WITH AFTERNOON RELATIVE HUMIDITIES OF 10 TO 20 PERCENT AND DRY GRASSLANDS WILL CREATE RED FLAG CONDITIONS THIS EVENING. CONDITIONS WILL IMPROVE RAPIDLY TOWARD SUNSET AS THE WINDS DIMINISH...TEMPERATURES FALL...AND RELATIVE HUMIDITIES RISE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Apr 3, 10:24 AM MDT, 9 minutes earlier.
Area forecast discussion, Apr 3, 10:24 AM MDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1124 AM CDT THU APR 3 2008 .UPDATE...CURRENT FORECAST LOOKS GOOD AND DO NOT PLAN TO UPDATE. HAVE DECIDED TO ISSUE A RED FLAG WARNING FOR PARTS OF WESTERN ND. THE VARIOUS NAM BUFR MODEL SOUNDINGS FOR THE MID AFTERNOON INDICATE AN ADIABATIC LAPSE RATE TO JUST BELOW 700 MB. WINDS IN THE LAYER ARE GENERALLY AT OR BELOW 20 KTS SO WITH MOMENTUM TRANSFER THE WINDS WILL APPROACH RED FLAG CONDITION. WINDS IN WILLISTON AND DICKINSON ARE ALREADY GUSTING TO AROUND 21 MPH SO WILL ISSUE THE WARNING RATHER THAN WAIT. PREV DISCUSSION... /ISSUED 326 AM CDT APR 3 2008/ SHORT TERM...TODAY THROUGH SATURDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL FIRST FOCUS ON ELEVATED FIRE WEATHER CONCERNS FOR TODAY...THEN SHIFT TO SATURDAY NIGHT/SUNDAY WHERE WE HAVE GOOD CHANCES FOR ACCUMULATING SNOWFALL ACROSS THE SOUTHERN HALF OF NORTH DAKOTA. LEANED A BIT MORE TOWARDS THE ECMWF SOLUTION...SHOWING THE BEST OVERALL CONSISTENCY. CURRENTLY...A WEAK EMBEDDED SHORT WAVE IS MOVING THROUGH THE AREA WITHIN BROAD CYCLONIC FLOW ALOFT. WESTERLY LOW LEVEL FLOW ACROSS THE STATE UNDER MOSTLY CLEAR SKIES. DRY WESTERLY SFC FLOW CONTINUES FOR TODAY ALONG WITH MOSTLY SUNNY SKIES. WE WILL BE BREAKING THE 60 DEGREE MARK OVER A FEW LOCATIONS THIS AFTERNOON AS WE MIX OUT AND COMPRESSIONAL HEATING TAKES PLACE. THIS WILL ALSO ACT TO DRY OUT THE AIR ONCE AGAIN THIS AFTERNOON MAKING WAY FOR RH VALUES IN THE TEENS. MARGINAL RED FLAG CONDITIONS AS WINDS WILL BE 15 TO AROUND 20 MPH IN THE AFTERNOON WITH A FEW GUSTS INTO THE 20S. WILL HOLD OFF ON A RED FLAG BUT STRONGLY WORD WITHIN THE FWF OF THESE HEIGHTENED CONCERNS. A SURFACE COLD FRONT WILL DROP SOUTH INTO THE STATE TONIGHT INTO FRIDAY...RESULTING IN COOLER DAYTIME HIGHS ON FRIDAY ALONG WITH SLIGHT CHANCES OF PRECIPITATION FRIDAY DAYTIME. CHANCES FOR LIGHT RAIN OR SNOW CONTINUE FRIDAY NIGHT AS THE FRONT IS SLOW TO PUSH OUT OF OUR FA. ATTENTION SHIFTS TO SATURDAY NIGHT AS ALL MODELS BRING A STRONG MID LEVEL WAVE/SURFACE LOW INTO THE CENTRAL PLAINS. THIS SYSTEM LOOKS TO BRING A CHANCE FOR ACCUMULATING SNOWFALL TO MAINLY THE SOUTHERN HALF OF THE CWA SATURDAY NIGHT/SUNDAY DAYTIME...WITH LESSER CHANCES AS YOU GO NORTH. MODELS ARE DIFFERING ON THE PLACEMENT OF THE PRECIPITATION SHIELD WITH THE GFS SOLUTION KEEPING MOST IF NOT ALL QPF SOUTH OF THE STATE...WHILE THE EUROPEAN REMAINS MORE NORTH. THE ECMWF SOLUTION HAS BEEN FAIRLY CONSISTENT SO WILL LEAVE HIGH CHANCES IN ACROSS THE SOUTH AND SLIGHT CHANCES NORTH FOR NOW. LONG TERM...SUNDAY THROUGH WEDNESDAY... FORECAST CONCERNS FOR THE DAY 4-5 PERIOD ARE WITH A SYSTEM THAT MOVES ACROSS OUR LOCAL AREA SUNDAY AND SUNDAY NIGHT. THE GFS IS MORE PROGRESSIVE AND FARTHER SOUTH WITH THE QPF FIELD THAN THE ECMWF. BOTH MODELS ARE PRETTY CONSISTENT FROM THEIR 00Z RUNS LAST NIGHT SO IT IS STILL A TOSS-UP AS TO WHICH SOLUTION TO FOLLOW. THE GLOBAL GEM DOESNT OFFER MUCH HELP AS IT IS HAS A FARTHER SOUTH POSITION OF BOTH THE SURFACE AND UPPER FEATURES AT 00Z MONDAY. BY 12Z MONDAY THE GLOBAL GEM QPF PATTERN MORE RESEMBLES THE ECMWF OVER NORTH DAKOTA BUT IT LOOKS LIKE THIS IS MAINLY DUE TO ANOTHER SHORTWAVE LIFTING THROUGH THE EASTERN DAKOTAS RATHER THAN WRAP AROUND MOISTURE ON THE BACK SIDE OF THE CLOSED UPPER LOW OVER THE WESTERN GREAT LAKES REGION. NEITHER THE GFS OR THE ECMWF ARE PICKING UP ON THIS. HAVE DECIDED TO GO WITH A GFS/ECMWF BLEND ON SUNDAY. BOTH MODELS INDICATE COOLER 85H TEMPERATURES OVER THE REGION AND HAVE ADJUSTED MAX TEMPERATURES DOWN A BIT ON SUNDAY. ALSO LIFTED THE SLIGHT CHANCE POPS A BIT FARTHER NORTH OVER OUR SOUTHEAST CWA...TO HEDGE A BIT TOWARD A POSSIBLE ECMWF SOLUTION. FOR THE DAY 5 PERIOD (MONDAY) WE SIDED WITH PERSISTENCE. MODELS ARE IN PRETTY GOOD AGREEMENT ON THE GENERAL SURFACE AND UPPER PATTERN. THE MAIN DIFFERENCE IS THE AMOUNT OF UPPER FLOW OVER NORTH DAKOTA. THE GFS INDICATES A BROAD UPPER FLOW EXTENDING FROM NORTH DAKOTA INTO THE SOUTHERN PLAINS. THE ECMWF IS QUITE A BIT WEAKER WITH THE UPPER FLOW OVER NORTH DAKOTA. BOTH MODELS INDICATE ONLY MINIMAL QPF BUT THE GFS WOULD BE MORE CONDUCIVE TO SLIGHT CHANCE POPS THAN THE ECMWF CONSIDERING THE SHORTWAVE ACTIVITY TRAVERSING THE REGION. WILL STICK WITH THE BROADBRUSH SLIGHT CHANCE FOR NOW ON MONDAY. ONLY SOME MINOR TWEAKS TO TEMPERATURES ON MONDAY. LATE IN THE EXTENDED PERIOD...AN UPPER LEVEL TROUGH TAKES SHAPE OVER THE WESTERN U.S. AND MOVES INTO THE CENTRAL U.S. BY MID TO LATE WEEK. GFS AND ECMWF ARE BOTH INDICATING THIS SOLUTION BUT DIFFER ON THE SPECIFICS. WILL HAVE TO WAIT A BIT FOR BETTER AGREEMENT BUT A SIGNIFICANT RAIN/SNOW EVENT COULD BE IN THE CARDS SOMEWHERE IN THE VICINITY BY MID TO LATE WEEK. WE DID EXTEND THE CHANCE POPS ON DAY 7 INTO THE DAY 8 PERIOD (THURSDAY) AS NO MATTER WHAT HAPPENS...IT APPEARS TO BE UNSETTLED WITH AN UPPER LEVEL TROUGH IS SITUATED OVER THE REGION AT THIS TIME. AVIATION... SITUATION SIMILAR TO WEDNESDAY IS IN STORE AGAIN TODAY. A WEAK SURFACE PRESSURE PATTERN OVER THE REGION THIS MORNING WITH MAINLY CLEAR SKIES ACROSS THE CWA. QUITE A BIT OF DRY AIR AROUND WITH LARGE TEMPERATURE/DEW POINT SPREADS SO NOT EXPECTING ANY MORNING FOG. SUNNY SKIES THIS MORNING WILL BECOME PARTLY CLOUDY THIS AFTERNOON AS TEMPERATURES WARM UP. GFS MODEL SOUNDINGS INDICATE MOIST LAYER BETWEEN 8 AND 10 KFT. NEARLY ADIABATIC LAPSE RATES AGAIN THIS AFTERNOON BUT STILL NO REAL STRONG WINDS TO MIX DOWN. WILL GO WITH MAINLY CLEAR SKIES THIS MORNING WITH LIGHT WINDS...THEN BRING SOME SCATTERED VFR CLOUDINESS AROUND 8K FEET THIS AFTERNOON AND INCREASE WINDS TO AROUND 15 KTS...WITH SOME GUSTS OF 20-25 KTS. WILL DROP WINDS OFF THIS EVENING. A BACKDOOR COLD FRONT DROPPING SOUTH FROM CANADA WILL BRING INCREASING CLOUDINESS FROM NORTH TO SOUTH LATE TONIGHT BUT AT THIS TIME WILL NOT INTRODUCE ANY BELOW VFR CLOUDINESS THROUGH 12Z FRIDAY. WILL BRING SOME LOW VFR CLOUDINESS INTO NORTHERN TAF SITES AFT 06Z. && .BIS WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR NDZ001-009>011-017-018-031>033. && TSW
Hazardous weather outlook, Apr 3, 2:52 AM MDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 352 AM CDT THU APR 3 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040900- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 352 AM CDT THU APR 3 2008 /252 AM MDT THU APR 3 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WE WILL SEE ELEVATED FIRE WEATHER CONCERNS THIS AFTERNOON ACROSS WEST AND CENTRAL NORTH DAKOTA. DRY WESTERLY SURFACE FLOW WILL BRING WINDS OF 15 TO 20 MPH (A FEW HIGHER GUSTS) AND TEMPERATURES OF 55 TO AROUND 60. THIS WILL RESULT IN MINIMUM RH VALUES TO ONCE AGAIN RANGE FROM 15 TO 25 PERCENT. ALTHOUGH A RED FLAG WARNING WILL NOT BE IN EFFECT...CAUTION IS URGED AS ANY FIRES THAT DO START HAVE THE POTENTIAL TO BECOME CRITICAL GIVEN THE EXPECTED WEATHER CONDITIONS AND DRY GRASSLAND CONDITIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SPRING STORM SYSTEM WILL SLIDE INTO THE CENTRAL PLAINS SATURDAY NIGHT INTO SUNDAY. THIS SYSTEM HAS THE POTENTIAL TO BRING ACCUMULATING SNOWFALL ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA. STAY TUNED FOR FURTHER UPDATES. ANOTHER INTENSE SPRING STORM SYSTEM IS FORECAST BY MODELS TO POSSIBLY IMPACT THE NORTHERN PLAINS WEDNESDAY NIGHT INTO THURSDAY. THE UNCERTAINTY IS HIGH HOWEVER BUT WARRANTS MONITORING OVER THE NEXT SEVERAL DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
Nearby
Red Flag Warnings in North Dakota, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.